Indiana, 2011

Flash Flood and Flood in Indiana, April 19, 2011

April 19, 2011 · NWS ILN · 3 events in 2 counties and zones

Showers and thunderstorms moving over the area caused flash flooding in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms moving over the area caused flash flooding in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 19, 5:39 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 19, 5:39 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
639 AM EDT TUE APR 19 2011

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A WARM FRONT AS IT LIFTS
SLOWLY NORTHWARD THROUGH OHIO TODAY. A STRONG COLD FRONT
CONTAINING ABUNDANT MOISTURE WILL CROSS THE REGION LATE TONIGHT
INTO WEDNESDAY. HIGH PRESSURE AND DRIER AIR WILL BUILD IN
WEDNESDAY NIGHT AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG A WARM FRONT
LOCATED JUST SOUTH OF THE OHIO RIVER AIDED BY A STRENGTHENING LOW
LEVEL JET. THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE AREA THIS MORNING. SINCE MOST OF THE STORMS ARE FORMING IN AN
AREA OF ELEVATED INSTABILITY AND STRONG WINDS APPEAR TO BE STAYING
ALOFT...LARGE HAIL IS THE MAIN THREAT AT THIS POINT. HAVE ISSUED A
FEW WARNINGS FOR A PERSISTENT CELL EAST OF CINCINNATI THAT HAS
PRODUCED HAIL UP TO 1 INCH IN DIAMETER. HEAVY RAIN WILL ALSO OCCUR
AND LOCALIZED FLOODING MAY RESULT.

EXPECT SHOWERS AND THUNDERSTORMS TO DIMINISH IN COVERAGE BY
AFTERNOON AS FRONTAL CONVERGENCE LIFTS NORTH AND THE LOW LEVEL JET
BRIEFLY RELAXES. TEMPERATURES WILL WARM SIGNIFICANTLY AS THE WARM FRONT
MOVES NORTH...WITH HIGHS RANGING FROM AROUND 60 FAR NORTH TO THE
MID 70S SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
A STRONG COLD FRONT EXTENDING FROM A GREAT LAKES LOW WILL CROSS
THE AREA TONIGHT INTO EARLY WEDNESDAY. ALL MODELS INDICATE A SWATH
OF ABUNDANT MOISTURE AND CONVERGENCE ALONG THE FRONT SO WENT WITH
100 POPS FOR SHOWERS AND THUNDERSTORMS. EXPECT A SQUALL LINE TO
DEVELOP AHEAD OF THE FRONT ENERGIZED BY A 60 KNOT 850 MB JET.
SEVERE WIND GUSTS WILL PROBABLY ACCOMPANY THE SQUALL LINE...WITH
ISOLATED TORNADOES POSSIBLE ALONG BROKEN SEGMENTS OF THE LINE.
DECREASING INSTABILITY DURING THE NIGHT MAY BE A LIMITING FACTOR
TO THE SEVERE WEATHER THREAT AS THE SQUALL LINE PROGRESSES TO
EASTERN COUNTIES. PRECIPITABLE WATER OVER 200% OF NORMAL WILL
RESULT IN HEAVY RAIN AND LOCALIZED FLOODING.

THE COLD FRONT WILL PROCEED QUICKLY EASTWARD ON
WEDNESDAY...FOLLOWED BY HIGH PRESSURE AND DRY AIR ON WEDNESDAY
NIGHT. ALSO KEPT THURSDAY DRY SINCE IT APPEARS MOISTURE ASSOCIATED
WITH THE NEXT WAVE OF LOW PRESSURE WILL REMAIN SOUTHWEST THROUGH
THE DAY. CLOUDS...PRECIPITATION AND COLD ADVECTION SHOULD KEEP
HIGH TEMPERATURES MAINLY IN THE 50S AND 60S ON WEDNESDAY AND
THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UNSETTLED CONDITIONS WILL BECOME REESTABLISHED ACROSS THE OHIO
VALLEY THROUGH THE PERIOD. A WARM FRONT WILL DEVELOP ON THURSDAY
NIGHT AND LIFT NORTH ON FRIDAY. AS LOW PRESSURE PASSES TO THE
NORTH IT WILL BRING A COLD FRONT THROUGH LATE FRIDAY NIGHT OR
EARLY SATURDAY. IT APPEARS THAT THIS FRONT WILL STALL JUST SOUTH
OF THE REGION AND THEN LIFT BACK NORTH AS WEAK WAVES MOVE ALONG
THE BOUNDARY AT THE BEGINNING OF THE WEEK. COOLER TEMPERATURES ON
THURSDAY AND THURSDAY NIGHT WILL BE REPLACED BY NEAR TO ABOVE
NORMAL READINGS FOR THE REST OF THE PERIOD.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
A SFC FRONTAL BOUNDARY SOUTH OF ALL TAF SITES TO REMAIN QUASI-
STATIONARY EARLY TODAY...BEFORE MOVING BACK NORTH AS A WARM FRONT
THIS AFTN. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED GENERALLY
ALONG AND NORTH OF THIS FRONT IN A REGION OF MOIST ASCENT DUE TO A
STRONG LOW LEVEL JET. THESE SHOWERS AND EMBEDDED THUNDERSTORMS
WILL WILL SHIFT EAST AND DIMINISH BY MID MORNING. PCPN MAY BECOME
MODERATE TO LOCALLY HEAVY AT TIMES...WITH CIGS AND VSBYS DROPPING INTO
THE IFR CATEGORY.

AFTER THE LOW LEVEL JET SHIFTS OFF TO THE EAST DURG THE FRONTAL
BOUNDARY WILL MAKE ITS WAY FROM SOUTH TO NORTH AS LOW PRESSURE
BEGINS TO DEEPEN TO THE WEST. MVFR/IFR CIGS TO SLOWLY IMPROVE
TO VFR BEHIND WARM FRONTAL PASSAGE FROM SOUTH TO NORTH.

DEEPENING LOW PRESSURE EJECTS FROM THE MID MS VALLEY INTO THE
GREAT LAKES TONIGHT SENDING A STRONG COLD FRONT THROUGH THE
REGION BETWEEN 09Z AND 12Z WED. THIS WILL BRING ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE STRONG TO
SEVERE. AT THIS TIME HAVE RE-INTRODUCED THUNDERSTORMS WITH MVFR
CIGS/VSBYS BUT IFR CONDITIONS WL BE POSSIBLE IN SOME OF THE STRONGER
STORMS. WINDS WILL SHIFT TO THE WEST TOWARD SUNRISE WEDNESDAY WITH
GUSTS UP TO 28KTS POSSIBLE.

OUTLOOK...MVFR/IFR CIGS/VSBYS POSSIBLE WEDNESDAY MORNING IN
SHOWERS AND THUNDERSTORMS. GUSTY WEST TO NORTHWEST WINDS EXPECTED
ON WEDNESDAY. SHOWERS AND THUNDERSTORMS EXPECTED FRIDAY INTO
SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...
AVIATION...AR
Hazardous weather outlook, Apr 19, 4:02 AM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT TUE APR 19 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-200915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
502 AM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS MAY
PRODUCE HAIL. IN ADDITION...LOCALLY HEAVY RAIN MAY OCCUR...ESPECIALLY
WHERE STORMS ARE TRAINING. THIS MAY RESULT IN LOCALIZED FLOODING.

THE POTENTIAL EXISTS FOR A WELL ORGANIZED SQUALL LINE TO
DEVELOP TO OUR WEST AND TRACK ACROSS THE AREA TONIGHT. THE MAIN
THREAT WILL BE DAMAGING WINDS AND ISOLATED TORNADOES.

HEAVY RAIN AND FLOODING WILL ALSO BE POSSIBLE WITH THE SQUALL
LINE. CHECK THE LATEST FORECAST FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE SEVERE WEATHER THREAT WILL CONTINUE EARLY WEDNESDAY AS THE
COLD FRONT MOVES EAST. THE THREAT WILL DIMINISH BY WEDNESDAY
AFTERNOON AS HIGH PRESSURE MOVES IN BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 19, 2:45 AM EST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
345 AM EDT TUE APR 19 2011

KYZ092-093-OHZ071-077>079-190845-
KENTON KY-CAMPBELL KY-BROWN OH-HAMILTON OH-WARREN OH-CLERMONT OH-
345 AM EDT TUE APR 19 2011

...A STRONG THUNDERSTORM WILL AFFECT CLERMONT...SOUTHERN WARREN...
EASTERN HAMILTON...NORTHWESTERN BROWN...CAMPBELL AND KENTON COUNTIES
THROUGH 445 AM EDT...

AT 340 AM EDT...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
OVER THE CINCINNATI METRO AREA...MOVING NORTHEAST AT 55 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE ONE HALF INCH DIAMETER
HAIL. IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SHARONVILLE...
WITHAMSVILLE...BLUE ASH...TERRACE PARK...AMELIA...MONTGOMERY...
MILFORD...BATAVIA...LOVELAND...WILLIAMSBURG...MORROW AND MOUNT ORAB.

ALSO...MOUNT CARMEL...THE VILLAGE OF INDIAN HILLS...LINDALE...
SUMMERSIDE...NICHOLSVILLE...WILLOWVILLE...MIAMIVILLE AND PERINTOWN
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3889 8443 3922 8457 3930 8438 3929 8436
      3931 8435 3942 8407 3928 8400 3926 8400
      3925 8399 3901 8387
Special weather statement, Apr 19, 3:11 AM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
411 AM EDT TUE APR 19 2011

KYZ097-099-OHZ079-081-190915-
MASON KY-BRACKEN KY-ADAMS OH-BROWN OH-
411 AM EDT TUE APR 19 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN...WESTERN
ADAMS...NORTHEASTERN BRACKEN AND NORTHWESTERN MASON COUNTIES THROUGH
515 AM EDT...

AT 406 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MINERVA...
MOVING NORTHEAST AT 55 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE
HALF INCH DIAMETER HAIL. IN ADDITION...HEAVY RAIN CAN BE EXPECTED
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WEST UNION AND SEAMAN.

ALSO...REDOAK...BRADYSVILLE...DECATUR...BENTONVILLE AND CHERRY FORK
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3897 8357 3872 8343 3866 8393 3875 8398
Special weather statement, Apr 19, 3:46 AM EST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
446 AM EDT TUE APR 19 2011

OHZ073-079>082-088-190945-
ADAMS OH-BROWN OH-PIKE OH-ROSS OH-SCIOTO OH-HIGHLAND OH-
446 AM EDT TUE APR 19 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HIGHLAND...
NORTHWESTERN SCIOTO...SOUTHWESTERN ROSS...WESTERN PIKE...EXTREME
EASTERN BROWN AND NORTHERN ADAMS COUNTIES THROUGH 545 AM EDT...

AT 441 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR EMERALD...
MOVING NORTHEAST AT 50 MPH. THIS STORM WILL PRODUCE ONE HALF INCH
DIAMETER HAIL. IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PEEBLES...MARSHALL...
CYNTHIANA...KINCAID SPRINGS...PIKE LAKE AND BAINBRIDGE.

ALSO...BERRYSVILLE...LOCUST GROVE...ROCKY FORK LAKE...SMOKY
CORNERS...SINKING SPRING...RARDEN...POPLAR GROVE AND ELM GROVE ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3932 8316 3890 8313 3883 8371 3910 8371
Local storm report, Apr 19, 7:26 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
826 AM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     TSTM WND DMG     5 W ALEXANDRIA          38.97N 84.48W
04/19/2011                   KENTON             KY   LAW ENFORCEMENT

            TREE DOWN ON KLETTE RD NEAR MARSHALL RD.

&&

KURZ
Local storm report, Apr 19, 7:29 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
829 AM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     TSTM WND DMG     5 W ALEXANDRIA          38.97N 84.48W
04/19/2011                   KENTON             KY   LAW ENFORCEMENT

            TREE DOWN ON KLETTE RD NEAR MARSHALL RD.

&&

KURZ
Local storm report, Apr 19, 7:34 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
834 AM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       5 NW MILLVILLE          39.44N 84.72W
04/19/2011  M1.70 INCH       BUTLER             OH   TRAINED SPOTTER

&&

ASL

The radar

The Cincinnati radar (KILN), 117 km away, was scanning. The volume nearest the first event began at 12:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Switzerland

When
April 19, 7:55 AM EST to 10:00 AM EST
Where
Switzerland County, East Enterprise to 0.78 mi WSW of East Enterprise
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.870, -84.980

Water was rushing over roadways due to heavy rainfall.

Flood, Switzerland

When
April 19, 7:55 AM EST to 8:15 AM EST
Where
Switzerland County, 3 mi E of East Enterprise to 2.09 mi SSE of Quercus Grove
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.870, -84.924

Water was reported over roadways due to heavy rainfall.

Heavy Rain, Wayne

When
April 19, 3:06 PM EST to 4:06 PM EST
Where
Wayne County, Richmond
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.830, -84.900

Basements were flooded due to heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293973, 293983, 293985.